Connecticut, 2009

High Wind in Connecticut, December 29, 2009

December 29, 2009 · NWS ALY · 1 event in 1 county or zone

A tight pressure gradient developed across the region Tuesday morning, December 29th. This was the result of strengthening low pressure heading northeast into the Canadian Maritimes as high pressure built in from the west.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

A tight pressure gradient developed across the region Tuesday morning, December 29th. This was the result of strengthening low pressure heading northeast into the Canadian Maritimes as high pressure built in from the west. Northwest winds gusted to around 55 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Dec 29, 6:31 AM EST, 4 hours 29 minutes earlier.

Area forecast discussion, Dec 29, 6:31 AM EST, 4 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
631 AM EST TUE DEC 29 2009

.SYNOPSIS...
ARCTIC AIR WILL POUR INTO OUR REGION ON STRONG NORTHWEST WINDS
TODAY. TEMPERATURES WILL GO NOWHERE...SNOW SHOWERS WILL BE
SCATTERED ACROSS THE REGION INTO MIDDAY THEN END. LATE TODAY AND
WEDNESDAY HIGH PRESSURE WILL MOVE FROM THE MIDWEST TO THE ATLANTIC
SEABOARD.  THURSDAY LOW PRESSURE WILL ORGANIZE ALONG THE GULF
COAST AND MOVE UP THE ATLANTIC SEABOARD TO END THE YEAR.

&&

.NEAR TERM /UNTIL 10 AM THIS MORNING/...
LAST PART OF OUR SLIDE INTO THE DEEP FREEZE IS IN PROGRESS AS
ARCTIC CDFNT IS PUSHING ACROSS FCA...CURRENTLY IN HUD VLY. SCT-BKN
LN OF SNOW SQUALLS ACCOMP THE CDFNT...AND FOR A TIME MULTIBAND
LAKE EFFECT BANDS ARE STREAMING ACROSS MUCH OF THE RGN WITH A 300
DEG ORIENTATION. IN SPITE OF VERY COLD AIR MASS FORCING FOR LK
RESPONSE..IT WILL QUICKLY SHUT DOWN BY LATE MORNING. 500 HPA TROF IS
EAST OF RGN BY 15UTC...SFC GRADIENT IS NW-N AND TRAJECTORY ACROSS
LK ONTARIO IS SHORT AND DIRECTED TWRD AREAS WELL TO OUR WEST...AND
THE SUBSIDENCE INVERSION IS MASSIVE AND HAMMERS DOWN BLO 4KFT BY
NOON...LEAVING NOTHING BUT RESIDUAL CLOUDS AND FLURRIES.

OTHERWISE IN THE ARCTIC FRONTS WAKE YESTERDAYS 500HPA CUT OFF AND
A SERIES OF STRONG SHORT WAVES HAVE ALL PHASED OFF THE MARITIMES
AND BOMBED OUT THE SFC LOW OUT THERE AND LEFT REGION IN VERY TIGHT
WIND GRADIENT. WINDS WILL BE 20 TO 30 KTS MUCH OF DAY ACROSS RGN
W/HIGHER GUSTS TO 40KTS...SO HAVE GONE AHEAD AND ISSUED ADVISORY
WITH 6AM UPDATE.  WIND CHILL VALUES ARE MARGINAL AND ADVISORIES
ARE ALL READY IN PLACE.

MOST WINTER ADVISORIES AND HERKIMER COUNTY WARNING HAVE BEEN
CANCELLED AS SUBSIDENCE INVERSION HAS TAKEN ITS TOLL ON LK
EFFECT. HWVR KEPT IT GOING IN SOUTHERN VERMONT AS UPSLOPE ENHANCED
BY LK CHAMPLAIN AND N-NW FLOW CONTINUE TO KEEP THE SNOW GOING.

&&

.SHORT TERM /10 AM THIS MORNING THROUGH THURSDAY/...
SOME LINGERING STRATOCU AND ISOLD -SHSN WILL PERSIST UNDER THE
LOWERING SUBSIDENCE INVERSION DRNG THE AFTN..BUT MOST AREAS
WILL BECOME PS TO MS. WINDS...BITTER COLD...AND WIND CHILL WILL
CONTINUE INTO THE EVENING...BUT ALL IN ALL ITS SHORT LIVED COLD
CORE THAT WILL ALREADY BE RETREATING TO THE NE TONIGHT AS WAA
CLOUDS BEGIN TO RIDE OVER TOP 500HPA RIDGE AND WMFNT PUSHES INTO
UPPER GRTLKS...WHILE SFC HIGH RACES E FM MIDWEST TO ATLC COAST.
TEMPS WILL MODERATE SOME WEDNESDAY AS SFC HIGH SLIDES TO ATLC
SEABOARD...AND FCA IS IN SW FLOW. VRBL CLOUDS AS WAA CLOUDS MOVE
THRU IN THE MORNING AND DRIFT OFF TO THE NE...FOLLOWED BY
INCREASING SUNSHINE.

TRANQUIL CONDITIONS WILL PERSIST THROUGH WED NIGHT...AS HIGH
PRESSURE SLIDES OFF THE EAST COAST AND A WEAK RETURN SOUTHERLY
FLOW DEVELOPS. MIN TEMPS WILL BE MILDER THAN PREVIOUS NIGHT BUT
CLOSE TO SEASONAL AVG. ON THUR...A WEAK SHORTWAVE TROF WILL
APPROACH FROM THE OHIO VALLEY. SYSTEM IS RATHER DAMPENED AS IT
MOVES THROUGH A MEAN RIDGE...SO NOT EXPECTING MUCH PRECIP...AS
MOISTURE WILL BE SOMEWHAT LIMITED AS WELL. WILL MENTION CHANCE
POPS...WEST OF THE HUDSON VALLEY IN THE MORNING...THEN SPREADING
EAST DURING THE AFTERNOON. QPF AMOUNTS LIGHT...SO ANY SNOW
ACCUMULATION EXPECTED TO BE AN INCH OR LESS. DESPITE CLOUD COVER
TEMPS SHOULD WARM INTO THE LOWER TO MID 30S IN WEAK WARM ADVECTION
REGIME.

&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
THE MAIN CHALLENGE FOR THIS PERIOD CONTINUES TO BE THE EVOLUTION OF
A COASTAL STORM FROM NEW YEARS EVE NIGHT AND NEW YEARS DAY INTO THE
WEEKEND. MODELS COMING INTO SOMEWHAT BETTER AGREEMENT...BUT THERE
ARE STILL SOME CRITICAL DIFFERENCES IN TERMS OF TIMING AND PLACEMENT
OF PHASING NORTHERN AND SOUTHERN STREAM ENERGY.

CONFIDENCE HAS INCREASED THAT MEASURABLE PRECIP IS LIKELY FROM NEW
YEARS EVE NIGHT THROUGH NEW YEARS NIGHT ACROSS THE AREA. THE
UNCERTAINTY LIES IN THE AMOUNT OF QPF. AT THIS TIME...MOST SOURCES
OF GUIDANCE ARE INDICATING SIGNIFICANT QPF OCCURRING TO THE NORTH
AND EAST OF OUR FORECAST AREA...AS CYCLOGENESIS TAKES PLACE IN THE
GULF OF MAINE FRI NIGHT. THE UPPER LOW BECOMES CUT-OFF FROM THE MAIN
FLOW AND BEGINS TO FILL OVER THE WEEKEND BUT REMAINS
QUASI-STATIONARY. THIS WOULD RESULT IN A RATHER PROLONGED PERIOD OF
LIGHT TO POSSIBLY MODERATE SNOW AT TIMES FOR A SOLID 2-3 DAYS.
HEADLINES WILL LIKELY EVENTUALLY BE NEEDED AND WILL CONTINUE TO
MENTION POTENTIAL FOR ACCUMULATING SNOW IN HWO.

THERE IS STILL QUITE A BIT OF SPREAD DEPICTED IN GFS ENSEMBLES WITH
PLUMES INDICATING A WIDE RANGE OF POSSIBLE SOLUTIONS. HOWEVER...THE
850MB U-COMP NOSE OF NEGATIVE ANOMALIES OF -4 TO -5 SD FOCUSING ON
NORTHERN NEW ENGLAND. ECMWF/GGEM HAVE BEEN CONSISTENTLY SHOWING THE
GREATER QPF ACROSS THIS AREA AS WELL. THE OPERATIONAL GFS SEEMS TO
BE THE OUTLIER...ALTHOUGH EVEN ITS SOLUTION IS FARTHER EAST THAN
PREVIOUS RUNS. THAT BEING SAID...A PROLONGED SNOW EVENT COULD RESULT
IN SIGNIFICANT SNOW SOMEWHAT IN THE AREA...ESPECIALLY ACROSS SOME OF
THE HIGHER TERRAIN WHERE UPSLOPE WILL BE A FACTOR. PTYPE LOOKS TO BE
MAINLY SNOW EXCEPT FOR A POSSIBLE RAIN/SNOW MIX FOR A TIME ON FRI
ACROSS THE MID HUDSON VALLEY AND SOUTHERN LITCHFIELD. INITIALLY
SNOW-LIQUID RATIOS WILL BE AROUND 10 OR 12 TO 1...HOWEVER AS COLDER
AIR ALOFT MOVES IN FRI NIGHT INTO SAT...RATIOS WILL INCREASE
SUBSTANTIALLY WHICH WOULD RESULT IN MORE SNOWFALL DESPITE LIGHTER
QPF.

FOR NOW...WILL LINGER LIKELY POPS THROUGH FRI NIGHT BUT MAY
EVENTUALLY NEED TO BE EXTENDED INTO SAT AND POSSIBLY SAT NIGHT AS
WELL. EVEN THOUGH THE LOW WILL BE FILLING...A MOIST CYCLONIC FLOW
WILL PERSIST ACROSS THE AREA THROUGH THE WEEKEND. THE STORMS
INFLUENCE SHOULD DIMINISH EARLY NEXT WEEK...WITH AT LEAST A SHORT
PERIOD OF PRECIP-FREE CONDITIONS EXPECTED.

&&

.AVIATION /11Z TUESDAY THROUGH SATURDAY/...
ARCTIC CDFNT HAS PASSED THROUGH AND IN ITS WAKE WINDS ARE BLOWING
20 TO 30 KTS WITH GUSTS OVER 40KTS. THESE WINDS WILL PERSIST MOST
OF THE DAY.

WINDS ARE THE MAIN PROBLEM OF THE DAY...CLOUDS WILL BE BKN-
OVC030-050 INTO MIDDAY BEFORE BCMG SCT. LK EFFECT DYNAMICS WILL
DECAY QUICKLY DURING THE MORNING...AND WHILE THE INSTABILITY WILL
REMAIN...THE LOW LLVL FLOW HAS TURNED N-NW AND THE ORIENTATION HAS
ALREADY SHIFTED FM 290 TO 310 AND WILL TURN TWRD 330. WITH A VERY
SHORT FETCH AND THE 500 HPA TROF AND ITS UVM DYNAMICS HAS MOVED
EAST OF RGN...AND SUBSIDENCE INVERSION PUSHING TO 4KFT...THE -SHSN
SHOULD FALL APART MIDDAY.

TILL THEN SCT AREAS 4SM SNSH WILL CONTINUE INTO MID DAY...WITH IFR
CIGS AND VSBY DUE TO UPSLOPE SNOW OVER THE SOUTHERN GREEN...BERKSHIRES....AND
TACONIC MOUNTAINS.

VFR CONDS WILL BCM WIDESPREAD DURING THE AFTN BUT THE MAIN ISSUE
WILL STILL BE WINDS AND GUSTS. WINDS SUBSIDE TO UNDER 15KTS BY
03UTC AND VFR CONDS WILL PERSIST REST OF TONIGHT

OUTLOOK...
TUE OVERNIGHT-WED ...VFR...NO SIG WX.
THU NGT-FRI NGT...MVFR/IFR -SN OR -SHSN.
SAT...VFR WITH CHC OCNL IFR/MVFR IN LAKE EFFECT -SHSN.

&&

.HYDROLOGY...
COLDER WEATHER WILL RETURN FOR THE REMAINDER OF THE WEEK AND MOST
BODIES OF WATER WILL ADD SEVERAL INCHES OF ICE.

ANOTHER STORM MAY IMPACT THE REGION NEW YEARS EVE AND NEW YEARS
DAY...WITH AT LEAST LIGHT SNOW POSSIBLY LINGERING INTO THE WEEKEND.
QPF AMOUNTS ARE UNCERTAIN AT THIS TIME...BUT COULD BE SIGNIFICANT
ACROSS A PORTIONS OF THE AREA. AT THIS TIME IT APPEARS MOST OF THE
PRECIP IS LIKELY TO FALL AS SNOW FOR MUCH OF THE AREA...BUT
SOUTHEASTERN BASINS COULD SEE SOME MIXED PRECIPITATION. STILL MUCH
UNCERTAINTY EXISTS REGARDING THIS SYSTEM.

FOR DETAILS ON SPECIFIC AREA RIVERS AND LAKES...INCLUDING OBSERVED
AND FORECAST RIVER STAGES AND LAKE ELEVATIONS...PLEASE VISIT THE
ADVANCED HYDROLOGIC PREDICTION SERVICE /AHPS/ GRAPHS ON OUR
WEBSITE.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...WIND ADVISORY UNTIL 7 PM EST THIS EVENING FOR CTZ001-013.
NY...WIND ADVISORY UNTIL 7 PM EST THIS EVENING FOR NYZ032-033-
     038>043-047>054-058>061-063>066-082>084.
     WIND CHILL ADVISORY UNTIL 10 AM EST WEDNESDAY FOR NYZ032-033-
     042-058-063-082.
MA...WIND ADVISORY UNTIL 7 PM EST THIS EVENING FOR MAZ001-025.
     WIND CHILL ADVISORY UNTIL 10 AM EST WEDNESDAY FOR MAZ001-025.
VT...WIND ADVISORY UNTIL 7 PM EST THIS EVENING FOR VTZ013>015.
     WINTER WEATHER ADVISORY UNTIL NOON EST TODAY FOR VTZ013-014.

&&

SYNOPSIS...SNYDER
NEAR TERM...SNYDER
SHORT TERM...SNYDER/JPV
LONG TERM...JPV
AVIATION...SNYDER
HYDROLOGY...JPV
Hazardous weather outlook, Dec 29, 8:54 AM EST, 2 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
854 AM EST TUE DEC 29 2009

MAZ001-025-NYZ032-033-042-058-063-082-301200-
NORTHERN BERKSHIRE-SOUTHERN BERKSHIRE-NORTHERN HERKIMER-HAMILTON-
NORTHERN WARREN-WESTERN GREENE-WESTERN ULSTER-NORTHERN FULTON-
854 AM EST TUE DEC 29 2009

...WIND CHILL ADVISORY IN EFFECT UNTIL 10 AM EST WEDNESDAY...
...WIND ADVISORY IN EFFECT UNTIL 7 PM EST THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE BERKSHIRES...EASTERN
CATSKILLS...AND THE SOUTHERN AND WESTERN ADIRONDACKS.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.
   WIND CHILL ADVISORY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND CHILL ADVISORY.

THERE IS THE POTENTIAL FOR A COASTAL STORM TO BRING ACCUMULATING
SNOWFALL TO THE AREA THURSDAY NIGHT THROUGH FRIDAY NIGHT...POSSIBLY
IMPACTING THE NEW YEARS HOLIDAY. THERE IS STILL MUCH UNCERTAINTY
AS TO THE STORM TRACK AND SNOWFALL AMOUNTS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

CTZ001-013-NYZ038>041-043-047>054-059>061-064>066-083-084-VTZ013>015-
301200-
NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD-SOUTHERN HERKIMER-
SOUTHERN FULTON-MONTGOMERY-NORTHERN SARATOGA-NORTHERN WASHINGTON-
SCHOHARIE-WESTERN SCHENECTADY-EASTERN SCHENECTADY-SOUTHERN SARATOGA-
WESTERN ALBANY-EASTERN ALBANY-WESTERN RENSSELAER-EASTERN RENSSELAER-
EASTERN GREENE-WESTERN COLUMBIA-EASTERN COLUMBIA-EASTERN ULSTER-
WESTERN DUTCHESS-EASTERN DUTCHESS-SOUTHEAST WARREN-
SOUTHERN WASHINGTON-BENNINGTON-WESTERN WINDHAM-EASTERN WINDHAM-
854 AM EST TUE DEC 29 2009

...WIND ADVISORY IN EFFECT UNTIL 7 PM EST THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWESTERN
CONNECTICUT...SOUTHERN VERMONT...THE TACONICS...THE MID HUDSON
VALLEY...GREATER CAPITAL REGION...MOHAWK AND SCHOHARIE
VALLEYS...AND THE LAKE GEORGE SARATOGA REGION.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THERE IS THE POTENTIAL FOR A COASTAL STORM TO BRING ACCUMULATING
SNOWFALL TO THE AREA THURSDAY NIGHT THROUGH FRIDAY NIGHT...POSSIBLY
IMPACTING THE NEW YEARS HOLIDAY. THERE IS STILL MUCH UNCERTAINTY
AS TO THE STORM TRACK AND SNOWFALL AMOUNTS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Southern Litchfield

When
December 29, 11:00 AM EST
Where
Southern Litchfield forecast zone
Measured
50 kt (58 mph) estimated gust
Deaths
1 direct, 0 indirect
Reported by
Trained Spotter
Coordinates
41.847, -73.221 (the zone’s center; the record gives no point)

Tree fell on a postal vehicle on Weekeepeemee Road in Bethlehem Connecticut killing the driver.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
High Wind, Southern Litchfield2009-12-2952FemaleVehicle/Towed TrailerDirect

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Connecticut in 2009Every state in 2009This day in weather historyWarnings in Connecticut, December 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 204283.